The most recent study was published in the May-June issue of Annals of Family Medicine and involved an analysis of 11 studies of PPIs. Researchers found that patients taking PPIs long-term were 30 percent more likely to suffer fractures than patients who did not. Meanwhile, patients who used high doses of the medications had a 53 percent higher risk of suffering a hip fracture.
Researchers concluded that there was possible evidence that linked the use of PPIs to an increased risk of fracture. "Widespread use of PPIs with the potential risk of fracture is of great importance to public health," researchers concluded. "Clinicians should carefully consider their decision to prescribe PPIs for patients already having an elevated risk of fracture because of age or other factors."
The study also examined the risk of fractures in histamine 2 receptor antagonists, which are also acid-suppressive drugs. Researchers, however, did not find a link between the use of histamine 2 receptor antagonists and an increased risk of fractures.
In March 2011, the US Food and Drug Administration (FDA) issued a warning that the long-term use of proton pump inhibitors could cause low magnesium levels in patients, which could result in seizures, irregular heartbeat and muscle spasm.
READ MORE PROTON PUMP INHIBITOR LEGAL NEWS
In 2010, the FDA announced an updated warning for proton pump inhibitor labels, alerting patients to the risk of hip, wrist and spine fracture with prolonged use of the medications. At the time, FDA said the warning was based on a review of multiple studies that suggested a link between long-term or high-dose proton pump inhibitor use and a risk of fractures. In March 2011, however, the FDA announced the warning was not applicable to over-the-counter proton pump inhibitors because they are low dose and meant only to be used for 14 days, no more than three times a year. The warning currently remains on prescription proton pump inhibitors.